Visalia Unified School District distributes Narcan medication and training to all schools in order to prevent fentanyl overdoses
VISALIA – The rise in fentanyl-related overdoses throughout the state has led the Visalia school district to pursue stocking up on Narcan, an overdose reversal medication, in order to ensure student safety.
According to Andre PecinaIn, the administrator of communications strategy & outreach, in response to the growing national fentanyl epidemic, Visalia Unified School District (VUSD) will now have Narcan medication available at every school site. Narcan is a drug used to reverse the effects of an opioid overdose, and is said to reverse the effects of fentanyl within minutes, according to the California Department of Public Health (CDPH).
“We have not had a fentanyl exposure case [at VUSD]. However, we want to ensure our schools are safe learning environments for all students and staff, so want to be sure we are prepared,” Pecina said.
Narcan storage boxes have been distributed to all school sites in the Visalia school district, and site custodians are in the process of installing these units. These boxes provide a secured and readily available location for the Narcan medication, and will all be placed near automated external defibrillator units and school nurse offices.
“We know that the answer to fighting fentanyl and other drugs are positive relationships with students. Our school board made it a point to provide each of our 42 schools with a counselor, so students have someone to turn to, in addition to the countless adults on campus who care for their safety and well-being,” Superintendent Kirk Shrum said in a statement.
Pecina said the Narcan medication was received by the school district during Thanksgiving break, and were distributed to school nurses at a VUSD staff meeting on Dec. 5. The nurses will then take the Narcan back to their school sites and secure it in the storage lockers. The use of Narcan in these cases can mean life or death, as fentanyl is 50 times stronger than heroin and 100 times stronger than morphine, according to the CDPH.
“Across the nation we have seen the damaging effects of fentanyl exposure,” Pecina said. “Our school board is committed to being proactive in its response to safety situations; this is an example of our work in creating conditions to ensure students and staff have a safe place to work and learn.”
The nurses are prepared to act if the need ever arises, according to Pecina. Each school site will be stocked with two doses of the medication. Additionally, all youth service officers and emergency medical services personnel will carry Narcan, and all school health employees and administrators will also be trained on the proper use of Narcan.
“A typical exposure [to fentanyl} is counterbalanced with a single dose of Narcan. In some cases a second dose is necessary,” Pecina said. “ Our EMS response times in Visalia are very good, which also was a factor in our decision to limit our site supplies to two doses. Should Narcan be administered, the school sites will have their supply replaced.”
Though Narcan overdoses are more common in adults, there is also a large portion of teen deaths related to the drug. Based on CDPH data from 2021, there were 6,843 opioid-related overdose deaths in California, but 5,722 of them were due to fentanyl. Not only that, but 224 of those deaths were teens that were 15 to 19 years old.
Recently, brightly colored fentanyl has started to circulate in illegal markets, and is referred to as “rainbow” fentanyl. This form of fentanyl can come in many forms, such as pills, powders and blocks that resemble sidewalk chalk or candy, according to the CDPH.